Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 74, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2001, 7:27 PM CDT for Yankton County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 2001, 7:27 PM CDT (00:27 UTC)
- Expired
- May 31, 2001, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:55 PM CDT | Hail 1 | Utica, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 010027 SVRFSD SDC135-010100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 727 PM CDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 800 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MAYFIELD...OR ABOUT 17 MILES NORTH OF YANKTON...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAYFIELD AROUND 735 PM CDT UTICA AROUND 750 PM CDT YANKTON...MISSION HILL AROUND 755 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4316 9733 4317 9758 4288 9758 4287 9723
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 31, 3:10 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT THU MAY 31 2001 THINGS A LIT MORE UNDER CONTROL TDA AS UPR LOW AND ASSCD MOISTURE FINALLY PULLED OFF TO SE. HOWEVER...NOW NEW UPR TROF DIGGING SE TOWARDS CWA TNGT AND FRI...TAPPING INTO LEFTOVER MOISTURE... BRINGING BACK SCT SHWRS AND A FEW TSTMS ESP TNGT. MAIN INSTABILITY THIS AFTN INTO EVE WILL BE N AND W IN CWA...WHERE BEST CHC TSTMS IS. TIMING OF COLD ADV CRITICAL TO HIGHS FOR FRI WITH NRN CWA PRETTY MUCH IN THE COOL AIR RIGHT AWAY EVEN WITH DECENT MIXING. WILL HAVE TO PUT A DAMPER ON THE TEMPS ALL THE WAY FM THE WEEKEND THRU THE EXTD AS WE REALLY DO NOT EVER GET INTO SFC WARM ADV FOR VERY LONG UNTIL NEXT THU. RELATIVELY NICE FOR SAT AHEAD OF NEXT BIG WX MAKER. TREND OF MODELS IS TO SLOW DOWN AND AMPLIFY THIS NEXT STG UPR TROF...WITH NEW UKMET ESP OMINOUS AND WET. DOES LOOK LIKE GOOD CHC OF SIGNIFICANT SHWRS AND TSTMS FM SUN THRU MON...WITH LINGERING COOL SHWRS MON NGT THRU PSBLY TUE NGT ESP IN ERN HLF CWA. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:07 PM CDT | Tornado Warning | FSD | Hutchinson | 23 min |
| May 31, 7:40 PM CDT | Tornado Warning | FSD | Yankton | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.